1. Expert Q&A: Benefits - Weds 23 October, 3-4pm

    Our next expert Q&A will be on the topic of benefits. It will be hosted by Lauren from our Knowledge Services team. She'll be answering your questions on Wednesday 23 October between 3-4pm.

    You can either post your question >here< or email them to us at talkingpoint@alzheimers.org.uk and we'll be happy to ask them on your behalf.

  1. Chaucer 1931

    Chaucer 1931 Registered User

    Mar 30, 2014
    226
    Dear all, I'm wondering if anyone has got any experience to share,good or bad about their loved one taking Trazodone?
    My mum has been started on it,and is on 50mg twice a day alongside her mirtazapine 30mg which she takes at night. Her delusions and hallucinations seem more worse in the afternoon-she keeps asking me where the little girl is?-have no idea what this could be,but it is causing her anxiety-she is sleeping better through the night now,but I'm unsure whether it is a decline in her vascular/alz or if it is the tablets as it is too early for me to tell. Thanks for reading,appreciate any replies.


    Sent from my iPhone using Talking Point
     
  2. LYN T

    LYN T Registered User

    Aug 30, 2012
    6,968
    Brixham Devon
    Hi Chaucer.

    Sorry to read about your concerns for your Mum. Before I recount my late Husband's experience with Trazodone I must stress that it is only what I observed and other users could have had a totally different experience.

    A good few years ago my OH was prescribed trazodone for help with delusions and severe hallucinations. At the time he was convinced that he could teach animals to read/write/talk (well he was an ex English Lecturer). I'm sorry to say it had an almost immediate negative effect on him. One morning I woke up and Pete wasn't in bed. For some reason I guessed he was in the back garden. I looked out the window and he was dressed with a pair of pants over his trousers, a pair on his head and he was talking to the neighbour's cat. He had a ruler in one hand and in the other a book. Up until that moment he had always 'just' talked about teaching the dog-that morning he was putting into practice his 'knowledge' and 'passing it on' to the cat. I didn't even try to tell him that cats/dogs can't read:eek: He was taken off Trazodone:)

    Fast forwards a few years and he was tried with it again (at the time I was told he was on something to help his hallucinations) his hallucinations just got worse-and that was over just a few hours. When I found out what he was given I had it stopped instantly.

    I'm sure others will be along soon to give positive information-but for Pete it just didn't work. Has your Mum any input from a CPN? If so perhaps a phone call to him/her would be in order?

    Love

    Lyn T
     
  3. Tin

    Tin Registered User

    May 18, 2014
    4,826
    UK
    This was the first anti depressant that mum was prescribed a year ago, didn't really help much, if anything it increased her anxiety and didn't help with any afternoon sundowning, not sure if anti depressants are supposed to. So after a week she was taken off this. Eventually Mirtazapine was prescribed and did help a little, but the desired side effect of sleepiness did not happen, so we had a lot of sleepless nights. 3 months ago prescription changed again and things are much better now, although sleepless nights are creeping back and so too some afternoon sundowning, but not as bad as last year. Gp told us that it is just a question of trail and error, till you find the right mix of medication. Let the gp or memory clinic know how things are going. Our surgery has telephone appointments, I can usually book one and receive a call back within 24 hours.
     
  4. marionq

    marionq Registered User

    Apr 24, 2013
    5,860
    Female
    Scotland
    John took no medication at all for the first 18 months because of unusually slow pulse. He then began on Zopiclone to help him sleep and some months later Trazodone was added ie 50 mg a night. This worked very well but when his sundowning kicked in another 50 mg was added. His wanderings over the last 8 months have increased to an alarming level and he is now on 4 lots of 50 mg a day.

    I hold back on giving him the fourth one unless I see signs of him getting ready to go out and then frankly I choose medication over danger. It is impossible to dissuade him and there is a limit to how many times a day I can take him out.

    So on the whole positive.
     
  5. Chaucer 1931

    Chaucer 1931 Registered User

    Mar 30, 2014
    226
    Thank you Lyn,Tin and Marionq for your replies,sharing your experiences your loved ones had with this medication.
    I couldn't get hold of her CPN as she was on annual leave last week and I thought I can manage another week,but no..I'm not sure she has gotten worse just through degeneration/progression of her condition and the tablets effect were coincidental,it's very hard to tell.
    It has been a very tough week for my mum and me,all day and night she has gotten so much worse,so much so that I'm going to enquire about her going into respite and then full time care..I haven't got POA for her yet,it was something on my to do list but never got the time,money or energy to do it..
    I'm contacting the CPN office tomorrow and hoping she is back and can suggest something.
    I hope I can get mum into respite without poa because I'm burning out again..



    Sent from my iPhone using Talking Point
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.